Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Charleston, SC

June 20, 2020McIntosh County, Georgia

NWS Charleston, SC issued this special weather statement at Jun 20, 2020, 6:01 PM EDT for McIntosh County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2020, 6:01 PM EDT (22:01 UTC)
Expired
Jun 20, 2020, 6:45 PM EDT
In force
44 min
Issued by
NWS Charleston, SC

County McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 109 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS82 KCHS 202201
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
601 PM EDT Sat Jun 20 2020

GAZ140-141-202245-
Inland McIntosh-Coastal McIntosh-
601 PM EDT Sat Jun 20 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY... 	

At 600 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cox, or 8 miles south of Tibet, moving
southeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Darien, Cox and Townsend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3138 8155 3143 8161 3144 8161 3145 8162
      3147 8161 3150 8165 3152 8167 3154 8166
      3157 8157 3148 8136 3134 8147
TIME...MOT...LOC 2200Z 304DEG 15KT 3149 8160 

$$

DPB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jun 20, 3:27 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 20, 3:27 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
327 PM EDT Sat Jun 20 2020

.SYNOPSIS...
Atlantic high pressure will prevail into early next week, while
a weak trough persists inland. A cold front will drop into the
area during the middle to latter part of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection is slowly increasing in coverage this afternoon.
Lower dewpoints are contributing to slightly less instability
compared to previous days, but there is a definitive upward
trend in growth as forcing associated with an approaching jet
streak begins to propagate into the area from the northwest.
Expect additional convective clusters to form over the next few
hours as the sea breeze moves inland and outflow boundaries
being generated by ongoing convection begin to spread out. An
isolated severe tstm or two could still occur through sunset
especially the updrafts are locally enhanced by boundary
collisions. Damaging winds and marginally severe hail are the
main hazards.

Late afternoon pops were increased to 60% across Southeast
Georgia roughly in the corridor bounded by I-16 to the north and
I-95 to the east, including parts of the Savannah Metro Area.
Elsewhere 30-50% pops were highlighted, highest across the
Charleston Tri-County area based on a blend of the latest
RAP/H3R blend. Convection will quickly wane late this afternoon
into early evening as instability wanes. Dry conditions should
prevail overnight. As skies clear, there could be some shallow
ground fog after midnight, but significant impacts are note
expected at this time.

Lows will range from the upper 60s/near 70 inland to the lower
70s at the coast with mid 70s at the beaches and Downtown
Charleston.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Atlantic high pressure will be the dominant surface feature into
early next week, although weak troughing will exist inland. Aloft,
mid level ridging will build over the region. Rain chances will be
fairly typical for this time of year, with isolated to scattered
showers and thunderstorms possible mainly in the afternoon and
evenings. Perhaps best coverage of the set will be on Tuesday with
better instability and moisture, but PoPs are still capped at 30%.
Temperatures will generally be within a few degrees of normal, with
highs in the low/mid 90s away from the coast, and lows in the low
70s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A more active pattern is anticipated mid to late next week as
an upper trough builds over the eastern United States and a cold
front stalls near the area. The greatest convective coverage
looks to be Wednesday and Thursday, especially during the
daytime hours.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Thunderstorms at both terminals will be the primary concern for the
rest of the day. The sea breeze is likely to remain somewhat pinned
to the coast, therefore storms are likely to initiate near the
terminals around 18Z and cease around 22Z. Ceilings are then likely
to lower at both terminals beginning 06/07Z Sunday, as stratus
builds in. KCHS has the potential to lower to MVFR conditions for
several hours overnight. KSAV should remain VFR with slightly higher
ceilings; however, uncertainty is moderate for this time period.

Extended Aviation Outlook: Mainly VFR. Brief flight restrictions
are possible in afternoon/evening showers and tstms.

&&

.MARINE...
Tonight: South to southwest winds will veer to the south and
southwest overnight. There could be a slight increase in speeds
after midnight, but winds will average no higher than 10-15 kt.
Seas will range from 1-2 ft nearshore waters with 2-3 ft
Georgia offshore waters.

Sunday through Thursday: South to occasionally southwest winds will
persist through much of the period. The pressure gradient will be
slightly enhanced Tuesday through Thursday as a cold front moves in
from the west. Winds could approach SCA criteria, especially across
the Charleston county waters and possibly the Charleston Harbor.
Seas will average 2 to 4 feet.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jun 20, 2:50 PM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
250 PM EDT Sat Jun 20 2020

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-211900-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
250 PM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Scattered showers and thunderstorms will
impact the region through this evening. A few of these storms could
become severe with large hail and damaging winds. The risk for severe
weather will be greatest through 8 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-374-211900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
250 PM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 20, 6:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
601 PM EDT Sat Jun 20 2020

GAZ140-141-202245-
Inland McIntosh-Coastal McIntosh-
601 PM EDT Sat Jun 20 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...

At 600 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Cox, or 8 miles south of Tibet, moving
southeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Darien, Cox and Townsend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3138 8155 3143 8161 3144 8161 3145 8162
      3147 8161 3150 8165 3152 8167 3154 8166
      3157 8157 3148 8136 3134 8147
TIME...MOT...LOC 2200Z 304DEG 15KT 3149 8160

DPB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:19 PM EDTSpecial Marine WarningCHS56 min
Jun 19, 11:27 PM EDTSpecial Weather StatementCHSAllendale48 min
Jun 20, 12:44 AM EDTSpecial Weather StatementCHSJenkins46 min
Jun 20, 6:17 PM EDTSpecial Weather StatementCHSMcIntosh28 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.